FDA Warns Autologous Immune Cell Therapy May Cause Pulmonary Embolism

Cutaneous T-cell lymphoma treatment may increase the risk of death among certain patients.

The FDA issued a safety communication regarding recent reports of venous thromboembolism (VTE) and pulmonary embolism (PE) among patients administered autologous immune cell therapy with the CELLEX Photopheresis System, according to a press release.

The system is an extracorporeal photopheresis (ECP) device approved for use in the ultraviolet-A irradiation of extracorporeally circulating leukocyte-enriched blood for the treatment of resistant-cutaneous T-cell lymphoma, according to the FDA.

These adverse events were typically experienced during or shortly after treatment.

Since 2012, there have been 7 reports of PR during or soon after treatment with the device. The FDA noted that 2 of the reports were related to the death of the patient; however, the link between PE and death has not been confirmed, according to the release.

Among the reports of PE, 4 occurred in patients receiving treatment for graft-versus-host-disease (GVHD), including the 2 deaths.

The agency has also received reports of deep vein thrombosis in an extremity of a patient during or after treatment, both of which happened in patients administered treatment for GVHD, according to the release.

Although allogenic transplant patients who develop GVHD are at an increased risk of VTE, the timing suggests that ECP may increase the risk of adverse events, according to the FDA.

The agency is recommending that health care providers educate patients, staff, and technicians involved with the procedure regarding the signs of PE and DVT to mitigate potential deaths.

Providers should also read the device labeling for instructions about anticoagulation use with the system and adjusting a patient’s heparin dosage, according to the release.

The FDA concluded that providers and patients should report all adverse events to the MedWatch Safety Information and Adverse Event Reporting Program.